Images in Neurology
March 2010

Chemotherapy-Associated Peripheral Sensory Neuropathy Assessed Using In Vivo Corneal Confocal Microscopy

Author Affiliations

Author Affiliations: Department of Ophthalmology, Schepens Eye Research Institute, Harvard Medical School, Boston, Massachusetts, and G. B. Bietti Eye Foundation, Istituto di Ricovero e Cura a Carattere Scientifico, Rome, Italy (Dr Ferrari); and the Departments of Neurology (Dr Gemignani) and Ophthalmology (Dr Macaluso), University Hospital of Parma, Parma, Italy.


Copyright 2010 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2010

Arch Neurol. 2010;67(3):364-365. doi:10.1001/archneurol.2010.17

A 75-year-old man presented to our ophthalmology department for his yearly examination. He had metastatic colorectal carcinoma and had been receiving antineoplastic therapy with 2500 mg/m2 of capecitabine for 2 weeks, followed by 1 week of rest, and 3 subsequent cycles of 3 weeks each. No ocular symptoms were described. However, the patient had paresthesias of the feet, legs, and hands. The symptoms had started after the third cycle of treatment.

The clinical examination showed unremarkable ophthalmic findings. A reduction in light touch sensation in the both the lower and upper limbs was observed. Sensation was intact in the periocular area and the face. His corneal reflex was maintained. We proposed further clinical investigation with electroneuromyography and nerve skin biopsy, which the patient refused.

First Page Preview View Large
First page PDF preview
First page PDF preview